MAUDE Adverse Event Report: CONFORMIS INC IMPACTOR HANDLE; REUSABLE SURGICAL INSTRUMENT

CONFORMIS INC IMPACTOR HANDLE; REUSABLE SURGICAL INSTRUMENT
Model Number ED-07827
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/19/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was reported that we received post-op x-rays today of dr.Jared lee's patient who appears to have had a screw implanted in their tibia along with their conformis implant.The impactor handle that was used during surgery is also missing one of its set screws after review of the post-op x-ray, the sales rep confirmed that the screw on the impaction face of the handle was missing.The handle in question was returned from the rep and inspected.A surgical technique evaluation on how the screw could have dropped into the tibia was investigated.The handle was returned and visually inspected.Visually, there was no evidence of loctite thread locker being applied to the screw.Loctite 272 or equivalent thread locker epoxy is specified in the engineering drawing for ed-07827.This epoxy is used to prevent the screw from loosening due to shock/vibrations and can withstand temperatures up to 450° f, which is much higher than steam sterilization temperature of 270° f.This is intended to be applied by the supplier but appears to have been omitted.There are no visible signs of residue from the epoxy on either the screw or the hole.Next, a new set of screws were attempted to be inserted into the complaint handle holes with an allen key.When reaching full depth, the screw continuously spun with minimal resistance suggesting the threads on the handle were stripped.Thread stripping is a shear failure of an internal or external thread that results when the strength of the threaded material is exceeded by the applied forces acting on the thread.Thread stripping lowers the locking strength of the screw to the hole relative to a non-stripped thread.
 
Event or Problem Description
It was reported that we received post-op x-rays today of dr.(b)(6) patient who appears to have had a screw implanted in their tibia along with their conformis implant.The impactor handle that was used during surgery is also missing one of its set screws.
 
Additional Manufacturer Narrative
It was reported that we received post-op x-rays today of dr.(b)(6) patient who appears to have had a screw implanted in their tibia along with their conformis implant.The impactor handle that was used during surgery is also missing one of its set screws after review of the post-op x-ray, the sales rep confirmed that the screw on the impaction face of the handle was missing.The handle in question was returned from the rep and inspected.A surgical technique evaluation on how the screw could have dropped into the tibia was investigated.The handle was returned and visually inspected.Visually, there was no evidence of loctite thread locker being applied to the screw.Loctite 272 or equivalent thread locker epoxy is specified in the engineering drawing for ed-07827.This epoxy is used to prevent the screw from loosening due to shock/vibrations and can withstand temperatures up to 450° f, which is much higher than steam sterilization temperature of 270° f.This is intended to be applied by the supplier but appears to have been omitted.There are no visible signs of residue from the epoxy on either the screw or the hole.Next, a new set of screws were attempted to be inserted into the complaint handle holes with an allen key.When reaching full depth, the screw continuously spun with minimal resistance suggesting the threads on the handle were stripped.Thread stripping is a shear failure of an internal or external thread that results when the strength of the threaded material is exceeded by the applied forces acting on the thread.Thread stripping lowers the locking strength of the screw to the hole relative to a non-stripped thread.
 
Event or Problem Description
It was reported that we received post-op x-rays today of dr (b)(6) patient who appears to have had a screw implanted in their tibia along with their conformis implant.The impactor handle that was used during surgery is also missing one of its set screws.

Brand Name
IMPACTOR HANDLE
Common Device Name
REUSABLE SURGICAL INSTRUMENT
Manufacturer (Section D)
CONFORMIS INC
600 technology park drive
billerica 01821
Manufacturer Contact
elizabeth haines
600 technology park dr
billerica 01821
MDR Report Key16064547
Report Number3004153240-2022-00178
Device Sequence Number6186493
Product Code LXH
UDI-Device Identifier00810933030582
UDI-Public00810933030582
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Remedial Action Repair,Notification,Replace
Type of Report Initial,Followup
Report Date (Section B) 12/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberED-07827
Device Lot NumberD221301
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/10/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2022
Supplement Date Received by Manufacturer10/20/2022
Initial Report FDA Received Date12/28/2022
Supplement Report FDA Received Date12/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown